A friend asked me the following question:
“I believe I have tinnitus. I believe it might be linked to long covid. I wondered if you could have a look at this link and please tell me if you heard of this and what your organization thinks about it. I didn’t buy it. Thanks so much.”
A link to a video about a supplement called Silencil was attached. When I clicked on it, my computer malware popped up a warning, but I overrode it on the theory that my friend had already gone to the site and her computer had not exploded.
After watching the first six minutes of a sales pitch emphasizing how unlivable life is with tinnitus, I was nearly convinced I couldn’t be happy with my own low level of tinnitus. (To explain my own experience, when in a silent area, I hear a hum or constant ring. I believe this is common for most people, and I know it’s nothing that needs to be treated.) I never got further in the video; it looked like it was going to go on forever.
Tinnitus is “a persistent, additional sound heard, but is not in the present environment.” The sound could be ringing, humming, whooshing … whatever. It’s consistent, and it’s bothersome. The amount to which it affects the quality of your life is the key factor in deciding how aggressively you may want to treat it
I’m not a doctor, and the decision on how to treat a condition, particularly a chronic condition, should be made in consultation with your doctor. However, there were some red flags to my friend’s question. Before buying any medicine or supplement over the internet, there are some important things one should consider.
Easy thing is first: supplements cannot claim to treat, diagnose, prevent, or cure diseases. That’s the law. Very few vitamins or supplements can even make health claims, such as calcium and vitamin D for osteoporosis and folate for neural tube defects. Tinnitus has no such vitamin or other supplement proven to help.
But, you can be sure that if a supplement is making a health claim, they are breaking the law. If they are comfortable with that, why would they not be just fine with putting any kind of filler in a pill and telling you it will cure whatever you have? My guess is that it’s just sawdust (or an equally worthless filler) in the pill. My fear is that they put a prescription-level drug in without you knowing it. There could also be an allergen.
Here is an article that highlights research showing that:
- 27% of commercial herbal products purchased in the US were impure – they contained substances not listed on the label or it did not contain the amount listed.
- In a 2020 study that analyzed supplements marketed for “brain health” and “cognitive performance,” researchers observed that 83% contained compounds not listed on the label.
Tinnitus can be caused by a ton of other things. My husband has tinnitus that annoys him. His dentist says it’s from the misalignment of his teeth. My massage therapist says it’s from muscle tension in either his shoulders, neck or head. His internist suspects it’s an inner ear imbalance. You get the picture.
All can be true because all of those health care professionals have had some successes with their method of curing tinnitus, but none of them claim to cure all types of tinnitus. And, by the way, after all that, he still has it.
Tinnitus could be a side effect of Covid. However, the causes of tinnitus are unclear in medicine, and there could be many other factors involved. (As my husband found out from the internist, the dentist, etc.)
A recent article in the Ear, Nose and Throat Journal reported that there have been complaints of tinnitus connected to long term covid. However there is no research yet to support this and quotes the American Tinnitus Association that tinnitus is more likely to come from another source.
Medshadow talked to John Beeler, 44, of Atlanta, who reported experiencing a bout of tinnitus — a condition that was part of his medical history — after receiving his first Moderna dose.
Side effects from Motrin, Aleve, Advil, aspirin, or any NSAID may include tinnitus (ringing sound in ears) along with stomach irritation and ulcers, edema (feet swelling), liver and kidney damage, and an increased risk of blood clots, heart attack, stroke and other heart problems. (See MedShadow’s The Lowdown on NSAIDs for Pain)
Back to buying supplements, here are things to remember:
The FDA does not review or approve any supplements. It intervenes only when it receives multiple reports of significant harm, like hospitalization and death.
There are some companies that independently verify the contents (not the medical claims) of supplements: the NSF International Dietary Supplement Certification and the US Pharmacopeia (USP) Dietary Supplement Verification Program, for example.
Consider the quality of the website from which you might buy a supplement.
- Is it a well known research-based site?
- Does it only push supplements and/or medicines?
- Is the information on the website credible? Does any outside organization verify the claims?
- Note things like unusual URLs (with excessive wording or made to mimic other websites); loads of odd fonts, in different colors; poorly written grammar/English (incorrectly conjugated verbs, for example); strange payment methods etc.
This website flunks on all levels. The Silencil website makes health claims – “the powerful nutrient blend squashes your brain inflammation” and “eliminates inflammation directly on your nerve cells and so they stop vibrating which results in silence of your mind and ears,” although it also did state on the site: “Products are not intended to diagnose, treat, cure or prevent any disease.”
My personal advice is to avoid this offer. Before trying an unknown supplement, reach out to your doctor. Be sure to ask your doctor if a medicine you are already taking could be causing the tinnitus. If your doctor doesn’t have a solution that works, try acupuncture, consult a chiropractor, undergo hearing tests, etc. I would try the whole gamut, and if you are still being driven crazy like that guy on the video, then desperate people are willing to take desperate risks. Just proceed cautiously:
- Use less than recommended dosages to start.
- Review all other medications (over-the-counter or prescription) or other supplements with your doctor because the new supplement could cause interactions.
- Make sure you have someone at home who knows what you are taking and how much in case you have an allergic or adverse reaction.
I’m sorry to be such a doomsday worrier, but I don’t want you to become a sad statistic